Kansas, 2016

Tornado and Flash Flooding in Kansas, July 2 to 3, 2016

July 2 to 3, 2016 · NWS ICT · 41 events in 8 counties and zones

Numerous showers and thunderstorms developed just to the south of a warm frontal boundary across most of Southern Kansas. The unstable airmass produced numerous supercell thunderstorms that predominately produced damaging winds and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$482,000
Crop damage
$12,000
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous showers and thunderstorms developed just to the south of a warm frontal boundary across most of Southern Kansas. The unstable airmass produced numerous supercell thunderstorms that predominately produced damaging winds and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 12:41 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 12:41 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
141 PM CDT SAT JUL 2 2016

.UPDATE...
Issued at 130 PM CDT Sat Jul 2 2016

Diminishing precipitation after the morning activity led to an
update of the chances for precipitation with only scattered
activity remaining. The previous trend of another round of
initiation is still anticipated later in the afternoon and
evening. Current observations showed a delay in the rise of the
temperatures which caused an adjustment of the hourly
temperatures; however, high temperatures remain the same. It is
possible given the current moisture and potential instability with
the reach of convective temperatures that the later thunderstorm
activity could be severe for south central Kansas with quarter
sized hail and 60 mph winds possible.

&&

.SHORT TERM...(Today through Monday night)
Issued at 311 AM CDT Sat Jul 2 2016

Ongoing mcs cluster with torrential rainfall rates will continue to
propagate eastward at 30 mph across south central and southeast
Kansas early this morning. This mcs complex is feeding on strong
moisture transport via a 45 knot southerly low-level jet.
A precipitable water axis of 1.75 to 2 inches is oriented along
and downstream of this mcs, thus very heavy rainfall rates and
localized flooding or flash flooding will be possible until it
exits the region to the east-northeast later this morning. Will
expand Flash Flood Watch southward 1 more row of counties. By
midday today, the nam and gfs indicate the a surface low over
northwestern Kansas, with a warm front draped southeast from the
low across central into southeast Kansas. A lee trough axis will
extend southwest of the low into southwestern Kansas. High
temperatures will be very uncertain depending on how far north the
actual warm front makes it, and effects of outflow from this mcs.
Will show a contrast of lower 80s near the warm front, to the mid
90s near the Oklahoma border.

A shortwave trough will eject eastward out of Colorado across Kansas
late this afternoon into Sunday. Surface convergence along the
aforementioned surface low, warm front, and surface trough axis
and enhanced upper ascent from the approaching wave, should allow
strong thunderstorms to redevelop mid-late afternoon. As the wave
continues to traverse slowly eastward tonight, another nocturnal
moderately strong, southerly low-level jet will develop, allowing
storms over northern/western Kansas to expand in coverage into a
potentially large storm complex...which will have a slow east-
southeastward propagation through the forecast area. Storm
training with intense, potentially excessive hourly rainfall
rates, will be possible with a slowly veering low-level jet
becoming more aligned with the southward advancing cold front. It
is possible that the Flash Flood Watch will be modified by later
shifts if the focus area shifts from current expectations but
otherwise, will maintain the Flash Flood Watch through 12z Sunday
for now.

High chances for thunderstorms will linger in southeastern Kansas
Sunday into Sunday night, as the slow-moving cold front interacts
with an anomalously moist, unstable airmass. Locally heavy
rainfall could accompany these storms. Cooler than normal air will
begin infiltrating the forecast area Sunday into Monday behind the
front. The forecast outlook for Monday evening is presently dry
with relatively light southeasterly winds of 5 to 10 mph.

.LONG TERM...(Tuesday through Friday)
Issued at 311 AM CDT Sat Jul 2 2016

Broad, flat mid-upper ridging will prevail
across the southern tier states, with a belt of mid-upper level
westerlies across the northern tier states. 850-700 mb temperatures
are progged to climb toward mid-late week over Kansas, which will
lead to above normal temperatures for the forecast area. Any rain
chances are very slight (15-20%) perhaps Tuesday and again toward
the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jul 2 2016

This is certainly a messy forecast with the arrival of the upper
trough, residual moisture, and expected precipitation. A lull will
remain in the precipitation activity for the next few hours;
however, showers and thunderstorms will re-develop around 21-01z.
While the activity may start as scattered, it is expected to
become more widespread. Potential persistence in thunderstorms
and uncertainty on their longevity challenged longer periods of
TSRA for south central Kansas, but flight categories may go from
MVFR and drop to IFR with the stronger activity. It is likely that
this will be modified and shortened with the next forecast.

Winds will transition with the movement of the front from
southeast to the west. Models are hinting at IFR if not LIFR cloud
cover on the back side for KRSL and KSLN closer to 12z after the
showers and storms exit. A downward trend of precipitation can be
found at the back end of the forecast for all but KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  70  80  63 /  70  80  40  10
Hutchinson      85  67  79  62 /  80  80  30  10
Newton          85  68  79  61 /  90  80  40  10
ElDorado        88  69  79  62 /  90  80  60  20
Winfield-KWLD   94  72  84  63 /  40  80  60  30
Russell         81  62  77  61 /  80  70  20  10
Great Bend      84  64  78  61 /  70  80  20  10
Salina          84  65  77  61 /  90  80  30  10
McPherson       84  65  78  61 /  90  80  30  10
Coffeyville     93  74  86  64 /  40  70  80  60
Chanute         89  72  82  63 /  70  70  70  50
Iola            86  70  81  63 /  80  80  70  40
Parsons-KPPF    91  73  85  64 /  60  70  70  60

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch through Sunday morning for KSZ047>053-067>072-
082-083.

&&

UPDATE...VJP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...VJP
Hazardous weather outlook, Jul 2, 11:52 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT SAT JUL 2 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1252 PM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALIZED FLOODING IS OCCURRING IN BARTON...RICE AND MCPHERSON
COUNTIES AFTER 3 TO 5 INCHES OF RAIN OVERNIGHT. CHECK THE LATESTFLOOD
WARNINGS FOR MORE INFORMATION.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATER THIS AFTERNOON ACROSS CENTRAL AND SOUTHWESTERN
KANSAS. ISOLATED WIND GUSTS OF 50 TO 60 MPH AND HAIL OF QUARTER
SIZE WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. THE STORMS
ARE EXPECTED TO MERGE INTO A LARGER STORM COMPLEX
TONIGHT...TRACKING EAST SOUTHEASTWARD ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS. TORRENTIAL RAINFALL RATES...FLASH
FLOODING AND GUSTY WINDS WILL BE POSSIBLE WITH THIS STORM COMPLEX.
PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER SUNDAY INTO SUNDAY NIGHT...MAINLY
EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE.

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE NORMAL TOWARD MID TO LATE
NEXT WEEK. COMBINED WITH MODERATE TO HIGH HUMIDITY LEVELS...HEAT
INDICES OF 100 TO 105 DEGREES WILL BE QUITE POSSIBLE ACROSS MUCH
OF THE AREA DURING THE AFTERNOON HOURS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING TO MONITOR
STORMS IN SOUTH CENTRAL KANSAS FOR WIND OR HAIL. ALSO REPORTS OF
MEASURED RAINFALL AMOUNTS GREATER THAN 1 INCH FROM THE AFTERNOON
AND EVENING ACTIVITY WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jul 2, 9:46 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1046 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HILLSBORO               38.35N 97.20W
07/02/2016  M3.70 INCH       MARION             KS   COCORAHS

0700 AM     HEAVY RAIN       3 ESE WINDOM            38.37N 97.86W
07/02/2016  M4.10 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       2 NW GOESSEL            38.27N 97.37W
07/02/2016  M3.48 INCH       MARION             KS   CO-OP OBSERVER

            IN THE LAST 24 HOURS

0700 AM     HEAVY RAIN       2 NW HUTCHINSON         38.09N 97.94W
07/02/2016  M3.08 INCH       RENO               KS   COCORAHS

0700 AM     HEAVY RAIN       1 NE GALVA              38.39N 97.52W
07/02/2016  M3.13 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       2 ENE GREAT BEND        38.37N 98.77W
07/02/2016  M3.08 INCH       BARTON             KS   COCORAHS

0700 AM     HEAVY RAIN       6 WSW MCPHERSON         38.34N 97.76W
07/02/2016  M3.21 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       8 SW HILLSBORO          38.27N 97.31W
07/02/2016  M3.44 INCH       MARION             KS   COCORAHS

0900 AM     HEAVY RAIN       LYONS                   38.35N 98.20W
07/02/2016  M3.00 INCH       RICE               KS   EMERGENCY MNGR

0900 AM     HEAVY RAIN       STERLING                38.21N 98.21W
07/02/2016  M3.10 INCH       RICE               KS   EMERGENCY MNGR

            RAINFALL TOTAL FROM 11 LAST NIGHT THRU 9 THIS MORNING.

1000 AM     HEAVY RAIN       4 NW LYONS              38.39N 98.25W
07/02/2016  M4.30 INCH       RICE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TO KWCH THAT 4.3 INCHES OF RAIN
            HAS FALLEN SO FAR.

1000 AM     HEAVY RAIN       5 N LITTLE RIVER        38.47N 98.01W
07/02/2016  E5.00 INCH       RICE               KS   PUBLIC

            FARMER REPORTS TO EMERGENCY MANAGEMENT OF AN ESTIMATED 5
            INCHES IF NOT OVER THAT AMOUNT SINCE LAST NIGHT.

&&

VJP

The radar

The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 11 flash flood, 9 flood, 5 hail, 1 tornado. Local standard time, as filed.

Flood, McPherson

When
July 2, 2:15 PM CST to 5:15 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson to 3.86 mi W of Mc Pherson Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Various roads remained either fully or partially submerged across the southern half of the county.

Thunderstorm Wind, Sedgwick

When
July 2, 3:55 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.840, -97.370

Relayed via social media.

Thunderstorm Wind, Sedgwick

When
July 2, 3:55 PM CST
Where
Sedgwick County, 2.58 mi ENE of Greenwich
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.800, -97.160

The report was relayed via twitter from Kfdi news.

Thunderstorm Wind, Sedgwick

When
July 2, 3:55 PM CST to 3:58 PM CST
Where
Sedgwick County, 0.61 mi SW of Kechi to Kechi
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.794, -97.288

Multiple large trees were snapped and uprooted across town. A fireworks tent was also collapsed.

Thunderstorm Wind, Greenwood

When
July 2, 4:15 PM CST
Where
Greenwood County, 3.01 mi NW of Fall River Res
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -96.110

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
July 2, 4:15 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.790, -97.110

Flood, Sedgwick

When
July 2, 4:24 PM CST to 6:24 PM CST
Where
Sedgwick County, 1.38 mi N of Kechi to 0.61 mi NNW of Kechi
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
37.820, -97.280

Water was reported over roadways as 2.25 inches of rainfall fell.

Thunderstorm Wind, Butler

When
July 2, 4:34 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.820, -96.860

A fireworks tent was destroyed by thunderstorm winds.

Thunderstorm Wind, Butler

When
July 2, 4:44 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Estimated 60 to 70 mph winds occurred in town.

Flash Flood, Sedgwick

When
July 2, 4:45 PM CST to 7:45 PM CST
Where
Sedgwick County, 0.88 mi NE of Bellaire to 0.85 mi NE of Bellaire
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.780, -97.260

Water was flowing over East 53rd Street. Water was also flowing up to the guard rails of a bridge crossing a small creek.

Flood, Butler

When
July 2, 4:46 PM CST to 7:46 PM CST
Where
Butler County, 1.29 mi WSW of Benton to 2 mi WSW of Benton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.770, -97.140

Law enforcement reported a couple of impassible roads due to high water south of Highway 254 along Butler road.

Flood, Sedgwick

When
July 2, 4:50 PM CST to 6:50 PM CST
Where
Sedgwick County, 1.09 mi E of Kechi to 0.87 mi ESE of Kechi
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.800, -97.260

A citizen reported the exit ramp of westbound Highway 254 and Woodlawn was flooded.

Thunderstorm Wind, Butler

When
July 2, 4:53 PM CST
Where
Butler County, 2.58 mi ESE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -96.830

A trained spotter estimated the gust.

Thunderstorm Wind, Butler

When
July 2, 5:00 PM CST
Where
Butler County, 5.6 mi ESE of El Dorado
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.782, -96.779

An outbuilding was destroyed along with a camper and residential propane tank rolled. Numerous 6 to 8 inch tree limbs were also down. .

Flash Flood, Sedgwick

When
July 2, 5:11 PM CST to 10:11 PM CST
Where
Sedgwick County, 2.82 mi N of Wichita to 2.9 mi NNE of Wichita
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.740, -97.320

Water was over the road at K96 and Hydraulic Road.

Flash Flood, Sedgwick

When
July 2, 5:26 PM CST to 10:26 PM CST
Where
Sedgwick County, 0.55 mi W of Wichita to 2.79 mi W of Eastborough
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.700, -97.340

Major street flooding on city streets with some streets impassable.

Tornado, Barton

When
July 2, 5:26 PM CST to 5:27 PM CST
Where
Barton County, 3.85 mi ESE of Olmitz to 4.33 mi ESE of Olmitz
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.490, -98.870

A brief cone tornado was reported and verified via Twitter.

Hail, Barton

When
July 2, 5:54 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
July 2, 6:12 PM CST
Where
Barton County, 3.24 mi W of Claflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.590

Hail, Butler

When
July 2, 6:27 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -97.080

Hail, Barton

When
July 2, 6:29 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.540

Flash Flood, Sedgwick

When
July 2, 6:30 PM CST to 11:30 PM CST
Where
Sedgwick County, 0.53 mi ESE of Kechi to 0.86 mi ENE of Kechi
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
37.797, -97.271

Significant flooding occurred in town. Multiple homes and barns were impacted including fields and water crossings. Rainfall amounts of 7 to 9 inches were reported.

Thunderstorm Wind, Rice

When
July 2, 7:17 PM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Multiple locations in town reported 60 mph winds.

Flood, Barton

When
July 2, 7:18 PM CST to 9:18 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 1.27 mi W of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.360, -98.810

Street flooding was reported across Great Bend.

Thunderstorm Wind, Sedgwick

When
July 2, 7:29 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Thunderstorm Wind, Sedgwick

When
July 2, 7:36 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
37.620, -97.270

A handful of hangers and buildings on the base sustained roof damage. The strong winds moved a Boeing 737 and a KC-135 a few feet.

Thunderstorm Wind, Sedgwick

When
July 2, 7:41 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Hail, Rice

When
July 2, 7:43 PM CST
Where
Rice County, 0.54 mi E of Little River
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.400, -98.010

Flood, Butler

When
July 2, 8:00 PM CST to 10:00 PM CST
Where
Butler County, Rose Hill to 1.62 mi W of Rose Hill
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Street flooding was reported across Rose Hill.

Thunderstorm Wind, Reno

When
July 2, 8:15 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

The emergency manager estimated the gust.

Thunderstorm Wind, Reno

When
July 2, 8:21 PM CST
Where
Reno County, 2.14 mi SSW of Willowbrook
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -98.010

The emergency manager estimated 60 to 70 mph winds.

Flash Flood, McPherson

When
July 2, 8:37 PM CST to 11:37 PM CST
Where
McPherson County, 0.54 mi W of Windom to 0.31 mi WNW of Windom
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.380, -97.910

Significant street flooding occurred in town, as 1.6 inches of rainfall fell in a short time.

Flash Flood, McPherson

When
July 2, 8:55 PM CST to 10:55 PM CST
Where
McPherson County, 2.07 mi S of Marquette to 2.77 mi S of Marquette
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.520, -97.830

Water was reported over 5th street between Rainbow and Shawnee.

Flash Flood, McPherson

When
July 2, 9:03 PM CST to 11:59 PM CST
Where
McPherson County, 2.71 mi E of Mc Pherson to 3.79 mi E of Mc Pherson
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Storm Chaser
Coordinates
38.370, -97.620

A storm chaser reported water a foot deep over the road.

Flash Flood, McPherson

When
July 2, 9:15 PM CST to 11:59 PM CST
Where
McPherson County, Moundridge to 0.71 mi NNE of Moundridge
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
38.200, -97.520

Multiple streets were flooded across town.

Flash Flood, McPherson

When
July 2, 9:15 PM CST to 10:35 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson to 1.54 mi ENE of Mc Pherson
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
38.370, -97.660

Multiple streets were flooded across town.

Flood, Butler

When
July 2, 9:35 PM CST to 11:35 PM CST
Where
Butler County, 2.29 mi WNW of Haverhill to 0.88 mi E of Augusta
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.690, -96.920

Water was reported over county roads just east of Augusta and north of Highway 400.

Flood, Harvey

When
July 2, 9:39 PM CST to 11:39 PM CST
Where
Harvey County, 0.88 mi SE of Newton to 1.58 mi NE of Hesston
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
County Official
Coordinates
38.040, -97.340

Street flooding was reported in Newton, Halstead and Hesston.

Flash Flood, Sedgwick

When
July 2, 10:19 PM CST to July 3, 1:19 AM CST
Where
Sedgwick County, 0.88 mi SW of Wichita to 3.12 mi NNW of Eastborough
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.690, -97.340

Rainfall amounts of 3 to 5 inches over a 2 hour period, led to numerous stalled vehicles and stranded motorists across the city.

Flood, Sedgwick

When
July 2, 11:20 PM CST to July 3, 2:20 AM CST
Where
Sedgwick County, 4.87 mi S of Cheney to 4.4 mi S of Cheney
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.560, -97.770

Cheney Fire department reported 1 to 2 feet of water flowing over 375th Street West.

Flash Flood, Sedgwick

When
July 2, 11:27 PM CST to July 3, 1:27 AM CST
Where
Sedgwick County, 2.82 mi ESE of (Iab) McConnell Arpt to 3.61 mi ESE of (Iab) McConnell Arpt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.610, -97.220

A vehicle was swept off the road into the waterway at 47th Street south and Greenwich Road. A water rescue occurred with 3 persons rescued.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651922, 647990, 647991, 647992, 647994, 647995, 651923, 647996, 647997, 651919, 651920, 651921, 647999, 648001, 650400, 650401, 652893, 648024, 648025, 648026, 648027, 650402, 648029, 653953, 648030, 648031, 648032, 648033, 653954, 650386, 650387, 650395, 650396, 650391, 650393, 650394, 653955, 653956, 650824, 650825, and more.